It's the latest in a string of similar stories in the Bay Area. A Sunnyvale police officer was hospitalized in February for handling a small package suspected of containing fentanyl, which prompted an evacuation. In March, two guards at the Santa Rita Jail in Dublin were taken to the hospital after handling a dark substance suspected of being fentanyl, even though both had been wearing protective gloves. Both were treated with Narcan, a life-saving drug that reverses the effects of an opioid overdose.
But a growing body of evidence and advice from the medical community is finding that the fear of fentanyl among first responders is unfounded, or at least greatly overblown. Touching the drug or breathing in airborne powder is unlikely to cause a reaction, let alone a life-threatening overdose. Symptoms described by law enforcement personnel exposed to fentanyl do not bear a resemblance to the symptoms of an overdose, and in the case of the Los Altos incident last week, all three affected officers were asymptomatic, meaning they had no symptoms of an overdose.
Fentanyl and similar synthetic opioids are potent drugs, much stronger than morphine and heroin, and illicit use of the painkillers has been linked to a dramatic increase in opioid-related deaths across the country. The toll grew from 628 deaths in 2013 to 19,413 deaths in 2016, according to data from the U.S. Drug Enforcement Administration (DEA). More recent data shows fentanyl-related deaths in California continued to rise through 2018, and forensic labs on the West Coast received more evidence testing positive for fentanyl in the first half of 2018 than in all of 2017.
But the risk of overdose among opioid users doesn't necessarily translate into a major safety hazard for the police and fire crews who encounter fentanyl during drug busts or medical emergencies. Despite the power of fentanyl, the risk of clinically significant exposure for emergency responders is "extremely low," according to a joint statement released by the American College of Medical Toxicology and American Academy of Clinical Toxicology.
Nitrile gloves should generally do the job when handling the drug, according to the statement, and N95 respirator masks could offer protection in "exceptional circumstances" where the drug has been aerosolized. Law enforcement officers who believe they had a dangerous encounter with fentanyl described symptoms that don't match with those of an opioid overdose, which include slowed breathing and unresponsiveness.
That's in stark contrast to the symptoms often reported by emergency responders, which can include hyperventilating, tingling and alteration of the senses, similar to the symptoms of a panic attack.
"Reports of emergency responders developing symptoms after contact with these substances have described nonspecific findings such as 'dizziness' or 'feeling like body shutting down,' 'dying' without objective signs of opioid toxicity such as respiratory depression," according to the statement.
'Great wave of paranoia'
So what is behind the apparent hysteria? The U.S. Justice Department began sending alarming notices and videos to emergency responders on the dangers of fentanyl a few years ago, according to Mike McEvoy, editor for the Journal of Emergency Medical Services (JEMS). Advice released in 2016 stated in no uncertain terms that fentanyl can be absorbed in the skin and kill you — a statement that was later contradicted in advice released in late 2017.
Add in the constant media coverage of someone coming in contact with these high-powered opiates and getting sick, he said, and it's caused a "great wave of paranoia" that's unwarranted and misinformed.
"The Justice Department has backpedaled on this considerably, but the damage has been done," McEvoy said.
Adding to the absurdity of warning that touching the powder could be fatal, McEvoy said that drug companies have been trying for years to speed up the administration of fentanyl in hospital patients without the use of injections. The best they can do is a fentanyl patch, which takes a full 24 hours of skin contact before a reasonable amount of the drug makes it into the bloodstream. Similarly, inadvertently breathing in puffs of the powdered drug hanging the air is a highly unlikely way to get sick, he said.
"It's possible they can get a low dose of the fentanyl and it made them a little woozy, but that's like drinking a beer — the quantity you would have to inhale would just be astronomical," McEvoy said.
Fentanyl is used every day in hospitals, providing fast pain relief through injections and patches, and medical staff don't take any special precautions when handling the drug, said Dr. Mark Adams, chief medical officer for El Camino Hospital. Penetration through the skin is a tall order and requires quite a bit of chemical force, he said, which is why patches are packed with the opioid in liquid form. Breathing in fentanyl could conceivably be a risk for emergency responders, but it would be highly unlikely.
"You have to have a huge concentration in a very closed space, some current stirring it up or a device that aerosolizes it, but it's not something that just happens," he said. "It takes a lot of effort to get aerosolized enough to get serious absorption."
Risk to K-9s
Adams said police should be cautious when handling any unknown substances they encounter in the field, including meth labs that have harmful, toxic chemicals, and that officers should be equipped to protect themselves in cases where they don't know what they're handling. Synthetic opioids do pose a credible risk specifically to drug-sniffing K-9 dogs, Adams said, and Narcan is often carried by DEA agents specifically for resuscitating dogs.
"They get a lot closer to (the drugs), they get their nose in it, and then it gets into their mucous membranes," Adams said. "There are instances when police dogs will pass out."
JEMS, for its part, has been trying to bring the EMS community back to reality, making recent posts on the "facts and fiction" of fentanyl exposure and the true risks it can pose. That isn't to say the substance is inert or harmless — fentanyl is 50 times stronger than heroin — but that exaggerating the risk of exposure may act as an impediment to helping drug users get medical help.
"There have been reported incidents of overdose patients not being provided appropriate medical care; hazardous materials response teams are being activated erroneously; or criminal charges being leveled against individuals based upon the belief that their actions endangered responders. This must stop," according to a post by the group in May.
Officers in the Mountain View Police Department have yet to report adverse symptoms caused by fentanyl, Lt. Frank St. Clair said in an email, though the department has prepared for the possibility. Gloves and masks are available to police who come in contact with powerful synthetic opiates including fentanyl, and officers have quick access to Narcan both at the station and in the field. Officers have been trained on how to identify and treat someone suspected of an overdose, which has already come in handy.
"We have had successful applications of Narcan since 2018 by officers for people experiencing opiate related overdoses," St. Clair said.
As a precaution, Mountain View officers no longer test any suspected narcotics themselves out in the field, which was seen as a protective step to increase officer safety when handling unknown substances that could be dangerous, St. Clair said.
"With the lethality of fentanyl, we do not believe the risk should be downplayed," he said. "In most situations, officers can safely deal with unknown substances by taking precautions and remaining vigilant. But it should be noted that fentanyl is at its most dangerous before officers become aware of its presence at a scene."
The most up-to-date safety recommendations from the DEA suggest that the guidelines have been loosened to better represent the true threat of fentanyl exposure to emergency responders, stating that skin contact is "not expected to lead to harmful effects" if the exposed skin is promptly washed. The guidelines also state that fentanyl has been subject to "misinformation and inconsistent recommendations" that have resulted in "confusion" in the first responder community.
When asked about what that misinformation was, a spokeswoman for the DEA provided the Voice with a press release that quotes former Deputy Attorney General Rod Rosenstein calling fentanyl and similar drugs "the most dangerous threat facing law enforcement officers."
McEvoy said the fears among first responders may have to do with the growing number of drug overdoses, and police and fire personnel witnessing people who are nearly dead because of the drugs they injected or swallowed.
"Because we see all those people who are near dead — and some who are actually dead — it creates this mindset that this is really bad stuff, and even a little bit of it could do the same to you," McEvoy said. "But they don't know how much they need. The guy who is using the stuff and sticking the needle in his arm knows how much they need."
This story contains 1544 words.
Stories older than 90 days are available only to subscribing members. Please help sustain quality local journalism by becoming a subscribing member today.
If you are already a subscriber, please log in so you can continue to enjoy unlimited access to stories and archives. Subscriptions start at $5 per month and may be cancelled at any time.